Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 9, 2018, 3:04 AM EDT for Suffolk County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:04 AM EDT (07:04 UTC)
- Expired
- Aug 9, 2018, 3:45 AM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 34 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
451
WUUS51 KOKX 090704
SVROKX
NYC103-090745-
/O.NEW.KOKX.SV.W.0028.180809T0704Z-180809T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
304 AM EDT THU AUG 9 2018
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
West central Suffolk County in southeastern New York...
* Until 345 AM EDT.
* At 304 AM EDT, a severe thunderstorm was located over Centerport,
or over Northport, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Smithtown around 320 AM EDT.
Stony Brook around 330 AM EDT.
Centereach and Port Jefferson around 335 AM EDT.
Farmingville and Mount Sinai around 340 AM EDT.
Middle Island and Coram around 345 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4088 7344 4094 7346 4094 7343 4091 7342
4091 7341 4095 7341 4096 7339 4093 7335
4093 7331 4094 7329 4091 7322 4093 7316
4095 7315 4097 7317 4098 7312 4097 7305
4098 7282 4081 7287
TIME...MOT...LOC 0704Z 273DEG 26KT 4090 7337
HAIL...<.75IN
WIND...60MPH
$$
NV1 follow-up statement
937
WWUS51 KOKX 090738
SVSOKX
Severe Weather Statement
National Weather Service New York NY
338 AM EDT THU AUG 9 2018
NYC103-090747-
/O.EXP.KOKX.SV.W.0028.000000T0000Z-180809T0745Z/
Suffolk NY-
338 AM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SUFFOLK COUNTY
WILL EXPIRE AT 345 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 40 mph are still possible with this thunderstorm.
LAT...LON 4088 7344 4094 7346 4094 7343 4091 7342
4091 7341 4095 7341 4096 7339 4093 7335
4093 7331 4094 7329 4091 7322 4093 7316
4095 7315 4097 7317 4098 7312 4097 7305
4098 7282 4081 7287
TIME...MOT...LOC 0737Z 273DEG 26KT 4089 7308
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:37 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 8, 10:37 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service New York NY 1037 PM EDT Wed Aug 8 2018 .SYNOPSIS... A weak frontal system will approach tonight and pass offshore on Thursday. A frontal boundary approaches Friday, and may stall nearby this weekend into early next week. && .NEAR TERM /THROUGH THURSDAY/... Highest coverage of shower/tstm activity remains to the N of the forecast area with storm motion to the NW. SBCAPE remains around 2k J/KG and with outflow boundaries around from earlier convection have maintained CHC pops for the next couple of hours. As the upper trough approaches overnight, heights will begin to fall and although there won't be as much instability as the during the daytime, shower/tstms coverage may begin to increase. 00z sounding still juicy with PW's of 1.88 inches so any additional convection that does develop has the potential to produce heavy rain. The upr trof will be slow to exit on Thu. This will likely spark additional shwrs and tstms during the day, especially before 18z. Heat indices on Thu are very close to the 95 degree threshold for the usual warm spots, including the city. Right now however, they are just shy due to lower dewpoints, but mid shift can reevaluate. There is a low risk for rip current development at Atlantic Ocean beaches on Thu. && .SHORT TERM /THURSDAY NIGHT/... Subsidence behind the upr trof will allow for any residual pcpn to rapidly end. The fcst has been kept dry based on the current model timing. Limited moisture on nw flow is progged to produce mainly clr skies, although some cirrus currently over the midwest may advect in. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Dry conditions expected Friday as weak high pressure builds across the area. Temperatures should peak on Friday in the mid to upper 80s. Heat indices on Friday will stay below 95. A weak cold front will then be stalled nearby Friday night through the weekend. This brings a chance of showers and thunderstorms for the entire period with the higher chances generally away from the coast. Temperatures over the weekend will be in the lower to mid 80s. A wave of low pressure may form to our SW on Monday and pass through Tuesday and Wednesday. This will allow for a prolonged period of south to southwest flow, which will allow additional moisture to stream into the area. This will result in showers and thunderstorms to develop, with the best coverage during the afternoon and evening hours. For temperatures, highs will remain in the low to mid 80s with low temperatures in the mid 60s to lower 70s. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... A rather broad pre-frontal trough across southern New England and into the mid Atlantic states will move slowly east overnight. A cold front then moves through the area Thursday. Scattered showers and maybe an isolated thunderstorm will be possible through most of the overnight hours. Mainly VFR, except in areas of showers and isolated thunderstorms where MVFR is possible. There may be areas of MVFR fog and stratus as winds become light and variable, and continue to forecast this at KSWF and KISP, although there is uncertainty if this will occur. Light S-SW winds become westerly after 05Z as the pre-frontal trough moves through the terminals. Some outlying terminals may become light and variable. West to northwest winds will remain through Thursday, and increase up to 15 KT. Occasional higher gusts, up to 20 KT, will be possible, especially in the afternoon. .OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY... .Friday-Friday night...VFR. Isolated thunderstorms possible late in the day and at night with local MVFR conditions. .Saturday through Monday...Chance of showers/thunderstorms with MVFR or lower conditions possible. && .MARINE... A weak frontal sys approaches tngt and passes on Thu. Although winds and seas will remain blw sca lvls, tstms will be capable of producing winds in excess of 35 kt, lightning strikes and torrential rain reducing vis. Winds and seas remain blw sca lvls Thu ngt. The pressure gradient remains weak overall through the weekend and into early next week, resulting in sub-SCA conditions through Monday. && .HYDROLOGY... While basin average rainfall amounts through Thursday are progged to remain less than one half inch, any thunderstorms will be capable of producing locally heavy rainfall and minor urban flooding, along with isolated flash flooding. Thereafter, showers or thunderstorms over the weekend and into the beginning of the week could produce locally heavy rainfall and minor urban flooding. && .TIDES/COASTAL FLOODING... Astronomical tides will be increasing with the approach of a new moon on Saturday. Coastal flooding will be possible with the evening/nighttime high tide cycles Thursday through at least Saturday. Although winds will be light, all that is needed in most cases is around half foot or less of tidal departures to reach minor coastal flooding. Areas that will be most susceptible to minor flooding during this period are the south shore back bays of Nassau, Queens and Brooklyn, Lower NY Harbor, and portions of western Long Island Sound and perhaps along Great South Bay in western Suffolk County. Minor flooding would be most likely during Friday and Saturday night. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off the air for an extended period of time. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous weather outlook, Aug 8, 10:10 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1010 PM EDT Wed Aug 8 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100215- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 1010 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-100215- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1010 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Aug 8, 9:04 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
904 PM EDT WED AUG 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM LIGHTNING 2 WNW STEVENSON 41.39N 73.21W
08/08/2018 FAIRFIELD CT FIRE DEPT/RESCUE
LIGHTNING STRUCK HOUSE AND CAUSED FIRE ON CHESTNUT HILL
RD IN NEWTOWN CT
&&
JMSpecial weather statement, Aug 9, 1:22 AM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service New York NY
122 AM EDT THU AUG 9 2018
CTZ008-090600-
Northern New London-
122 AM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...
At 122 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Windham to near Bozrah. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Jewett City, Norwich, Colchester, Salem, Griswold, Lebanon, Preston,
Lisbon, Sprague, Bozrah, Voluntown, Montville, North Stonington and
Franklin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4153 7179 4149 7224 4170 7226 4171 7224
4171 7223 4166 7216 4166 7212 4163 7196
4164 7186 4164 7179
TIME...MOT...LOC 0522Z 246DEG 26KT 4167 7219 4151 7221
NVSpecial weather statement, Aug 9, 1:32 AM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service New York NY
132 AM EDT THU AUG 9 2018
NJZ004-006-103>106-NYZ071>073-177-090615-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-Bronx-Southern Westchester-New York
(Manhattan)-Northern Nassau-
132 AM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
BERGEN...NORTHEASTERN ESSEX...SOUTHERN WESTCHESTER...BRONX...NEW YORK
(MANHATTAN) AND NORTHWESTERN NASSAU COUNTIES...
At 131 AM EDT, a strong thunderstorm was located over Passaic, moving
east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Yonkers, Paterson, New Rochelle, Passaic, White Plains, Wayne, Mott
Haven, Bloomfield, East Tremont, Hackensack, Port Chester, Glen Cove,
Bergenfield, Paramus and Ridgewood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4077 7421 4096 7425 4102 7395 4100 7389
4105 7381 4107 7370 4101 7365 4096 7365
4094 7368 4091 7375 4085 7376 4088 7372
4086 7366 4091 7364 4091 7361 4082 7358
4080 7377 4084 7376 4084 7380 4080 7378
TIME...MOT...LOC 0531Z 258DEG 24KT 4088 7414
NVSpecial weather statement, Aug 9, 2:15 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service New York NY
215 AM EDT THU AUG 9 2018
CTZ009-NYZ071>073-078-176>179-090700-
Southern Fairfield-Northern Queens-Northwest Suffolk-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Northern
Nassau-Southern Nassau-
215 AM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
SOUTH CENTRAL WESTCHESTER...QUEENS...BRONX...WEST CENTRAL SUFFOLK...
NEW YORK (MANHATTAN) AND NORTHERN NASSAU COUNTIES...
At 215 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenwich to near Forest Hills.
Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Bridgeport, Stamford, Norwalk, New Rochelle, Flushing, White Plains,
Mott Haven, Milford, East Tremont, Huntington Station, Port Chester,
Glen Cove, Plainview, Garden City and New Canaan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4071 7398 4104 7382 4110 7372 4125 7309
4114 7312 4100 7361 4099 7363 4099 7360
4091 7375 4085 7375 4091 7364 4090 7349
4095 7349 4091 7342 4096 7340 4093 7327
4079 7337 4078 7345 4073 7344
TIME...MOT...LOC 0615Z 261DEG 23KT 4108 7368 4072 7391
NVSpecial weather statement, Aug 9, 2:44 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service New York NY
244 AM EDT THU AUG 9 2018
CTZ005-009-010-NYZ078-080-177-179-090745-
Northern Fairfield-Southern Fairfield-Southern New Haven-Southwest
Suffolk-Northwest Suffolk-Northern Nassau-Southern Nassau-
244 AM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
SOUTH CENTRAL NEW HAVEN...WESTERN SUFFOLK AND CENTRAL NASSAU
COUNTIES...
At 243 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Canaan to near Bayville to
Mineola. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Darien and Cold Spring Harbor around 250 AM EDT.
Norwalk and New Canaan around 255 AM EDT.
Northport and Centerport around 300 AM EDT.
Plainview and Farmingdale around 305 AM EDT.
Huntington Station and Westport around 310 AM EDT.
Bridgeport and Deer Park around 320 AM EDT.
Brentwood and Commack around 325 AM EDT.
Hauppauge and Smithtown around 330 AM EDT.
Port Jefferson and Stratford around 335 AM EDT.
Milford and Ronkonkoma around 340 AM EDT.
Centereach around 345 AM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4071 7371 4091 7362 4090 7349 4095 7349
4091 7341 4096 7340 4105 7343 4097 7363
4113 7367 4131 7301 4121 7300 4115 7310
4115 7319 4110 7334 4098 7339 4093 7335
4091 7322 4098 7312 4097 7297 4075 7311
TIME...MOT...LOC 0643Z 260DEG 25KT 4111 7356 4093 7353 4075 7365
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:03 PM EDT | Special Weather Statement | OKX | Westchester | 42 min |
| Aug 9, 1:32 AM EDT | Special Weather Statement | OKX | Bronx | 43 min |
| Aug 9, 2:15 AM EDT | Special Weather Statement | OKX | Bronx, Nassau | 45 min |
| Aug 9, 2:29 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Westchester | 61 min |
| Aug 9, 2:44 AM EDT | Special Weather Statement | OKX | Nassau | 61 min |
| Aug 9, 3:02 AM EDT | Special Marine Warning | OKX | 58 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.